Wisconsin, 2017

Flash Flooding and Flooding in Wisconsin, July 11 to 24, 2017

July 11 to 24, 2017 · NWS MKX · 12 events in 6 counties and zones

Rounds of thunderstorms with torrential rainfall affected southern WI from late evening on July 11th through the morning of July 12th due to a strong surge of warm, moist, and unstable air over a stationary front. Severe flash flooding and river flooding occurred in the Fox River basin over far southeast WI including urban flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38 million
Crop damage
$82,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Rounds of thunderstorms with torrential rainfall affected southern WI from late evening on July 11th through the morning of July 12th due to a strong surge of warm, moist, and unstable air over a stationary front. Severe flash flooding and river flooding occurred in the Fox River basin over far southeast WI including urban flooding. Up to 8 inches of rain was observed in the basin causing record flooding on portions of the Fox River. This included Burlington and surrounding communities which experienced flash flooding but also long term flooding that had significant impact to some structures and travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 11, 7:00 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 11, 7:00 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
800 PM CDT Tue Jul 11 2017

.UPDATE...
The atmosphere is not cooperating. The high resolution guidance,
including the NAM, had been suggesting that we'd see rapid
redevelopment toward midnight along a NW/SE line from about
Baraboo to Milwaukee. This would be along or near the 850mb warm
front lifting through. However, satellite imagery shows an upper
level jet streak has helped to trigger early convection along that
850 boundary over far northeast IA. So, this new convection is
likely to just expand and roll across the area through the evening
hours. We have the moisture, with dewpoints well into the 70s,
effective deep layer shear is pushing 40-50kts. MUCAPE is around
2500J/KG. This is a rapidly changing evolution, remain flexible in
your expectations. Severe storms with large hail and strong winds
are the primary threat, but a few tornadoes are possible,
especially during the evening, west of Madison.

&&

.MARINE...
Winds and waves will remain below small craft advisory levels.
Mariners should be on the look out for strong storms tonight into
Wednesday morning along with areas of fog. The fog may be dense in
spots with a very moist airmass in place.

&&

.PREV DISCUSSION... (Issued 520 PM CDT Tue Jul 11 2017)

UPDATE...

Showers associated with a weak mid level wave are moving through
the area late this afternoon. A few tried to reach thunderstorm
status, but dissipated quickly. They still have a chance to
produce thunder, but this activity is expected to move off quickly
before about 8 pm. The NAM and the HRRR are suggesting we will
then be rather quiet, waiting for rapid redevelopment toward
midnight, along a northwest to southeast line from about the Dells
to Milwaukee. That's a very rough estimate and that location may
change going forward. The complex now developing over northwest MN
would then slide down this convective boundary. It all points
toward the potential for a lot of rain across parts of south
central and southeast Wisconsin. Thankfully, right now, that focus
may be across areas that didn't get hit hard Sunday night. But,
vigilance is required tonight. Keep up with the latest trends.

AVIATION(00Z TAFS)...

Mainly VFR conditions are expected through the TAF period. But, we
do anticipate showers and storms developing, especially for
KMKE/KENW/KUES around or shortly after midnight. The showers
moving through southern WI early this evening will move off to
the east by 8 pm or so. We should then be quiet until the rapid
development of activity toward midnight. As always, very low
conditions could accompany any of the stronger storms. The
overnight storms should move off to the southeast by mid morning
on Wednesday with more storms possible Wednesday evening. There is
the potential for severe thunderstorms, with the round of storms
tonight and again Wed evening.

PREV DISCUSSION... (Issued 300 PM CDT TUE JUL 11 2017)

TONIGHT AND WEDNESDAY - Forecast Confidence...Medium to High.

A weak wave will bring showers into the forecast area into the early
evening hours. Could be some thunder too given increasing moisture
and instability this afternoon.

Attention will then turn to widespread thunderstorm development late
this evening into tonight. Low level jet will strengthen tonight and
point into the forecast area. This will continue to pump deep
moisture into the area with precipitable water values increasing to
around 2 inches tonight. Models are suggesting persistent convective
development along a surface boundary as the boundary slowly lifts
northeastward. Given recent rainfall and the potential for heavy
rain tonight, have a Flash Flood Watch in place from 10 pm tonight
to 10 am Wednesday morning. Excluded the 3 southwest counties of the
forecast area, as most models suggest the bulk of precip to develop
and then advect to the northeast of this area. Some of the storms
could reach severe levels tonight too as 0-6 km shear is expected to
be around 30-40 knots. Large hail and damaging winds are the main
threats.

Storms are expected to wind down early to mid Wednesday morning.
Could be quiet then into the afternoon hours. Given enough clearing,
temps could approach or top 90 degrees. Dewpoints will likely be in
the low to mid 70s, so heat index values may climb toward 100
degrees. Some uncertainty with this setup though, given the
potential for convective debris and onshore winds near the lake for
at least part of the day. On the flip side, could get into the low
90s if it clears out.

Left a 20 percent chance for storms late morning and afternoon due
to the moisture and instability in place, though it will probably be
dry most of this time. Have somewhat higher chance precip chances in
the northwest toward evening as another round of storms may develop
as the next wave approaches.

WEDNESDAY NIGHT THROUGH FRIDAY - Forecast Confidence...Medium.

Expect scattered convection to be ongoing across southern Wisconsin
from Wednesday afternoon into the evening.  Latest GFS and NAM slow
southward progression of surface low pressure and cool front, mainly
due to slightly stronger and slower mid-level low pressure over
western Lake Superior area. Passing upper level jet places central
and southern WI in a period of upper level divergence and enhanced
synoptic scale forcing. NAM even carries a coupled jet across
central WI. Wl keep pops going through the night and have a period
of likely in the south.

Expect at least some breaks in the cloud cover by later Wednesday
afternoon into the evening.  Very moist and unstable airmass will be
in place with MUCape in the 2-4K joule range. Can not rule out
severe threat due to nearby boundary acting as focus for very
unstable air mass, and moderate bulk shear in the 30-35kt range.
Deep moisture in place, so can not rule out another bout of heavy
rain.

Due to slower eastward progress, will continue small pops even into
Thursday in the east.

Mid-level short wave gradually shifts east of the area later
Thursday into Thursday night.  This will nudge frontal boundary and
deeper moisture farther south into central MS Valley and OH Valley
region, allowing drier and more stable conditions to sag into
southern WI.  Hence pleasant conditions expected to finish off the
work week.

EXTENDED PERIOD...

FRIDAY NIGHT THROUGH TUESDAY - Forecast Confidence...Medium.

Medium range guidance has come into better agreement on placement
and strength of Canadian low pressure and southward extending low
pressure trof over eastern Great Lakes and eastern Conus early in
the period. Wisconsin and the western Great Lakes will be initially
under a drier, slightly cooler NW steering flow between this
downstream trof and building upstream blocking ridge over the Plains
into south central Canada. Plains ridge looks to flatten slightly
but expand ENE into the western Great Lakes by 12Z/17.  925H temps
warm into the mid 20C range by Tue which would push high temps into
the upper 80s to lower 90s pending cloud cover and wind direction.
Warm and dry atmosphere should act as cap preventing updrafts and
convection for the later periods, possibly through Wednesday
depending on when flattening ridge finally allows northern
convection to penetrate farther south. GFS 5day 500H Height
anomolies continues to show large 100meter positive anomoly centered
over the western Great Lakes at 00z/Wed.

AVIATION(18Z TAFS)...An area of showers will likely roll through
the forecast area into the early evening hours. Coverage will
probably be scattered at best. Could be a storm or two as well.

Focus then turns to the thunderstorm potential from late evening
into Wednesday morning. Multiple rounds of thunderstorms are
possible, with locally heavy rainfall possible. Some of the storms
may reach severe limits as well, with damaging winds and large hail
the main threats.

Expecting mainly dry weather from late Wed morning into the
afternoon. Another round of storms may develop by the evening hours.

Lower ceilings and visibilities are likely with thunderstorms.
Otherwise mainly VFR conditions are expected through Wednesday.

MARINE...

Another round of fog is possible tonight into Wednesday under
southerly winds and increasing moisture.

May see gusts to around 20 knots Wednesday, but winds are expected
to remain below Small Craft Advisory levels.

Thunderstorms are expected by later this evening into tonight, with
more storm chances on Wednesday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ046-047-051-
     052-056>060-063>066-069>072.

LM...None.
&&

Update...Davis
Tonight/Wednesday and Aviation/Marine...DDV
Wednesday Night through Tuesday...MBK
Hazardous weather outlook, Jul 11, 2:19 PM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
319 PM CDT Tue Jul 11 2017

WIZ046-047-051-052-056>060-062>072-122030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
319 PM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected to affect southern Wisconsin tonight
and exit the area Wednesday morning. A few of these storms could
become severe producing damaging winds to 60 mph and one inch
hail.

Heavy rainfall is also expected, possibly producing flash
flooding. A Flash Flood Watch remains in effect for most of south
central and all of southeast and east central Wisconsin from this
evening through mid-morning Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance for thunderstorms Wednesday afternoon and
Wednesday night. A few storms could be severe.

The Heat Index is expected to climb into the mid to upper 90s on
Wednesday.

There is a slight chance of thunderstorms Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tonight into Wednesday night.

LMZ643>646-122030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
319 PM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Thunderstorms are expected to affect the near shore waters
tonight and exit the area Wednesday morning. A few of these storms
could be severe producing damaging wind gusts to 50 knots and one
inch hail.

Areas of fog are expected to redevelop over the near shore waters
tonight.  The fog may become locally dense.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance for thunderstorms Wednesday afternoon and
Wednesday night. A few storms could be severe.

Breezy southerly winds will approach Small Craft Advisory levels
for a time on Wednesday.

There is a slight chance of thunderstorms Saturday night.

www.weather.gov/mkx

MBK

In the hours before

Special weather statement, Jul 11, 7:42 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
842 PM CDT TUE JUL 11 2017

WIZ062-067-120245-
Lafayette-Iowa-
842 PM CDT TUE JUL 11 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAFAYETTE AND
SOUTHWESTERN IOWA COUNTIES...

At 841 PM CDT, a strong thunderstorm was located near Lancaster,
moving east at 30 mph.

Winds in up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Belmont, Linden, Rewey, Platte Mounds, London and Leslie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4290 9042 4293 9024 4272 9015 4270 9043
TIME...MOT...LOC 0141Z 260DEG 26KT 4278 9063

BSH

The radar

The La Crosse radar (KARX), 127 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 hail, 3 flood, 1 heavy rain. Local standard time, as filed.

Hail, Iowa

When
July 11, 8:12 PM CST
Where
Iowa County, 0.69 mi S of Rewey
Measured
2 in hail
Reported by
Social Media
Coordinates
42.840, -90.400

Hail, Iowa

When
July 11, 8:26 PM CST
Where
Iowa County, 2.88 mi WSW of Mineral Point Airport
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.870, -90.280

Flash Flood, Walworth

When
July 12, 12:11 AM CST to 9:15 AM CST
Where
Walworth County, 2.05 mi NNE of La Grange to 2.66 mi NNE of Lake Beulah
Cause
Heavy Rain
Property damage
$10 million
Crop damage
$30,000
Reported by
Law Enforcement
Coordinates
42.828, -88.585

Various road closures over the eastern half of Walworth County due to the flash flooding of creeks or the pooling of water in low spots after 3.50-8.00 inches of rain. Walworth County declared an emergency. Road closures near Springfield, Abells Corners, south and east of East Troy. Also, widespread flooding and road closures in and around Elkhorn after 3.26 inches of rain in an hour. The water flowed into some businesses and the Huber Dorm. Some cars were stranded in deep water. Residents of the Bud Motors Trailer Park in the Town of Lyons evacuated due to flooding from the White River. Also in Lyons, the Ore Creek flooded and destroyed a portion of the foundation of a home. Ten additional homes were flooded and there were extensive roadway washouts in the area.

Flash Flood, Racine

When
July 12, 12:11 AM CST to 9:15 AM CST
Where
Racine County, 3.27 mi NNE of Honey Lake to 2.13 mi SSW of North Cape
Cause
Heavy Rain
Property damage
$300,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
42.776, -88.304

Four to eight inches of rain fell over the southwest half of the county over several hours causing urban and rural flash flooding. Racine County and the city and town of Burlington declared emergencies. Many creeks flooded; thereby flooding and washing-out many roads. Some of the roads that were closed were portions of highways 11 and 20 near the communities of Kansasville and Beaumont. The Hoosier Creek flooded and washed-out a portion of Mount Tom Rd. and flooded a portion of highway J. Urban flash flooding in Burlington and Union Grove closed many roads. The Fox River began to flood with sandbagging along the river in Waterford and Burlington.

Hail, Kenosha

When
July 12, 12:39 AM CST
Where
Kenosha County, 0.51 mi W of Bassett
Measured
1 in hail
Reported by
Public
Coordinates
42.550, -88.240

Flash Flood, Kenosha

When
July 12, 12:40 AM CST to 9:15 AM CST
Where
Kenosha County, 3.75 mi SW of Twin Lakes to 2.42 mi SSE of Carol Beach
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
42.494, -88.305

Three to eight inches of rain fell over Kenosha County over several hours causing urban and rural flash flooding. The highest amounts occurred west of I-94. Kenosha County declared an emergency. Sheriff deputies assisted with the evacuations of campers at Sunrise and Sunset Campgrounds at the Richard Bong State Recreation Area. Eight people were evacuated from the Pleasant Prairie Mobile Home Park in the Town of Somers due to flooding from the Kilbourn Road Ditch. Some water rescues occurred due to vehicles driving into deep water. The Chicago-Milwaukee Amtrak Hiawatha Service and the Metra Train Service in the Milwaukee district was temporary closed due to flooding. The right lane of I-94 southbound was closed at County Highway A. Many roads were closed or washed-out in and near the Village of Paddock Lake, the Village of Salem Lakes, and in the Town of Somers. Flooding began on the Fox River in the western portion of the county.

Flash Flood, Waukesha

When
July 12, 1:35 AM CST to 3:30 AM CST
Where
Waukesha County, 0.69 mi SSE of Duplainville to 1.4 mi NE of Hartland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.061, -88.195

Roads closed due to flash flooding after a few inches of rain. The main roads that were closed included Redford Blvd. at I-94, the intersection of Redford Blvd. and Watertown Road, Pewaukee Road at I-94. Also in Hartland, the intersections of Lindenwood Ave. and Maple Ave., Maple Ave. and North Shore Dr., and Cottonwood Ave. and Lindenwood Ave.

Flash Flood, Waukesha

When
July 12, 7:25 AM CST to 9:00 AM CST
Where
Waukesha County, 2.18 mi W of Waukesha Co Arpt to 0.74 mi SSW of Bethesda
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.034, -88.272

Urban flash flooding in Waukesha. Some roads nearly impassable and manhole covers being displaced from rushing water in the storm sewers. Flooding in the City Hall.

Heavy Rain, Milwaukee

When
July 12, 7:30 AM CST to 9:30 AM CST
Where
Milwaukee County, 0.39 mi E of Milwaukee County Zoo
Reported by
Department of Highways
Coordinates
43.029, -88.032

A portion of the Zoo interchange from I-94 WB to I-41 NB was closed due to flooding. Also the 84th street on-ramp was closed due to high water.

Flood, Walworth

When
July 12, 9:07 AM CST to July 13, 4:45 PM CST
Where
Walworth County, 2.05 mi NNE of La Grange to 2.66 mi NNE of Lake Beulah
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
42.828, -88.585

Various road closures over the eastern half of Walworth County continued due to flooding from 3.50-8.00 inches of rain. Road closures continued near Springfield, Abells Corners, south and east of East Troy. Also, road closures in and around Elkhorn and flooding continued in the Town of Lyons near the White River and Ore Creek.

Flood, Racine

When
July 12, 9:07 AM CST to July 17, 4:45 PM CST
Where
Racine County, 3.27 mi NNE of Honey Lake to 2.13 mi SSW of North Cape
Cause
Heavy Rain
Property damage
$24 million
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
42.776, -88.304

The Fox River crested in Burlington at a record level of 16.15 feet on July 13th after 4-8 inches of rain in the Fox River Basin. The city of Burlington is divided in half at this river stage from east to west. Bridges and streets in downtown Burlington are blocked off and closed, including Bridge Street. Floodwaters affect homes on the following streets north of E. Jefferson St. in Burlington: North Spring St., North Main St., East Washington St., North Wisconsin St., and Capital Street. Riverside Park and Veterans Park is flooded. Floodwaters affect a portion of Brever Road 4 miles south of Burlington. Floodwaters also approach highway 83. Various road closures over the southwest half of Racine County continued due to flooding. The power was out for much of Burlington for a few days.

Flood, Kenosha

When
July 12, 9:07 AM CST to July 24, 9:45 PM CST
Where
Kenosha County, 3.75 mi SW of Twin Lakes to 2.42 mi SSE of Carol Beach
Cause
Heavy Rain
Property damage
$4.0 million
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
42.494, -88.305

Three to eight inches of rain fell over Kenosha County from late evening on July 11th through much of the morning of July 12th causing days of areal flooding over portions of the county, including near the Fox River. The Fox River near New Munster had a record crest of 17.47 feet on July 13th. There was widespread flooding adjacent to the river in the Town of Wheatland, the Town of Salem, and the Village of Salem Lakes. Floodwaters are into the lower levels of some homes in those areas...including Shorewood Drive and Riverside Drive in the Village of Salem Lakes. Highway 50 is closed at the Fox River. Many roads were closed or washed-out in and near the Village of Paddock Lake, the Village of Salem Lakes, and in the Town of Somers. The Des Plaines River flooded a residence near the river and highway 50. Three buildings and three vehicles were flooded in 2-3 feet of water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711624, 711625, 711659, 711972, 711626, 711991, 711645, 711646, 711647, 711660, 711987, 712562.